Listen to this page
Signs of Overdose
There are a number of signs and symptoms that suggest someone has overdosed, and these differ depending on the type of drug used. The best advice is to err on the side of caution and contact emergency services when you suspect someone has overdosed. Also consider any plans or procedures in place by your employing agency.
Some signs of Overdose are as follows:
|Depressant drugs (e.g. heroin, valium etc)||Alcohol||Stimulants (e.g. Ice)|
|Shallow breathing or not breathing at all||Irregular or slow breathing||Chest Pain|
|Snoring or gurgling sounds (blocked airway)||Disorientation / Loss of coordination||Disorientation / confusion|
|Blue lips / fingertips||Vomiting||Severe headache|
|Floppy limbs, no response to stimulus||Seizures||High temperature / seizures|
|Disorientation||Conscious but not responsive||Agitation / paranioa|
|Can't be woken or unconscious||Low body temperature||Difficulty breathing|
Be careful not to assume that someone is asleep. Sometimes it can take hours for someone to die from an overdose so be sure to monitor them and contact an ambulance if they can’t be roused.
When someone has overdosed some important things to do are:
- Stay with them and reassure them
- Try and get a response from them by calling them name if they appear unconscious
- Commence first aid
- Always call an ambulance and encourage young people to call ambulances, the police don’t attend unless there is concern for aggression or violence.